Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Mar 11, 2023, 10:05 AM PST for Inyo County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2023, 10:05 AM PST (18:05 UTC)
- Expired
- Mar 11, 2023, 10:31 AM PST
- In force
- 26 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- Unknown
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 130 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147
WGUS55 KVEF 111805
FFWVEF
CAC027-120300-
/O.NEW.KVEF.FF.W.0002.230311T1805Z-230312T0300Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1005 AM PST Sat Mar 11 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Rain and Snowmelt in...
Southwestern Inyo County in south central California...
* Until 700 PM PST Saturday.
* At 1005 AM PST, local law enforcement reported flooding from the
Los Angles Aquaduct south of Olancha due to the recent heavy rain
and snowmelt.
HAZARD...Life threatening flash flooding from rain and
snowmelt.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Highway 395 south of Olancha.
Highway 395 has been closed in both directions between Olancha and
Personville.
This includes the following streams and drainages...
Flooding is occurring along the Los Angels Aquaduct.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3628 11804 3628 11797 3623 11796 3621 11797
3619 11797 3618 11797 3617 11796 3617 11797
3617 11798 3617 11803
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP1 follow-up statement
479
WGUS75 KVEF 111831
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1031 AM PST Sat Mar 11 2023
CAC027-111841-
/O.CAN.KVEF.FF.W.0002.000000T0000Z-230312T0300Z/
/00000.U.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1031 AM PST Sat Mar 11 2023
...FLASH FLOOD WARNING FOR SOUTHWESTERN INYO COUNTY HAS BEEN
REPLACED WITH A FLOOD WARNING...
LAT...LON 3628 11804 3628 11797 3623 11796 3621 11797
3619 11797 3618 11797 3617 11796 3617 11797
3617 11798 3617 11803
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 2:38 AM PST, 7 hours 27 minutes earlier.
Area forecast discussion, Mar 11, 2:38 AM PST, 7 hours 27 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 238 AM PST Sat Mar 11 2023 .A mild and moist westerly flow our region today leading to continued gusty winds. Conditions will improve Sunday under a weak ridge of high pressure before another atmospheric river moves into southern California and the western states Tuesday and Wednesday bringing widespread rain and high elevation snow. && .SHORT TERM...Today through Sunday. A moist and strong westerly flow will be in place over our region today leading to continued widespread breezy to windy conditions along with lingering snow showers over the southern Sierra and also chances for rain showers over Lincoln/northern Mohave counties. The strongest winds will be over northern San Bernardino County where areas of gusts of 40-45 mph can be expected around Barstow-Daggett, Fort Irwin and Mountain Pass and the Mojave National Preserve. A Wind Advisory is in effect for these zones from 9 AM PST this morning until 1 AM PST Sunday. Elsewhere widespread sustained speeds of 15-25 mph with gusts up to 35 mph are indicated by the NBM and HREF across much of our forecast area. Flooding due to snow melt will continue to be a concern in the Owens Valley and lower eastern Sierra slopes today due to persistent relatively warm and humid winds below 8000 feet even though chances for rain will diminish early this morning and The Flood Watch remains in effect through tonight for those zones. The Sierra will largely shadow out the White Mountains from receiving additional precipitation today and the Winter Weather has been cancelled accordingly. Sunday will bring lighter winds and less cloud cover for most of the region as a weak ridge migrates overhead though gusts of 25 to 35 mph will still occur over northern San Bernardino County and the southern Sierra. Mild temperatures are in store with highs in the 70s across the desert zones. .LONG TERM...Monday through Friday. Still looks like a quiet day on Monday under flat ridging before the next atmospheric river slams into the Sierra on Tuesday. One point of interest is that models have trended farther south with the low pressure system directing the AR, which implies a southwesterly trajectory more favorable to come around the southern end of the Sierra and into the Mojave Desert. Accordingly, precipitation chances have increased for the desert areas Tuesday night and Wednesday. The Sierra will absorb the brunt of the moisture, with forecast liquid equivalent amounts of five to six inches at the crest, which will be heavy snow above about 8000 feet. As with the event that just ended, Winter Storm Warnings and Flood Watches will likely be needed. Once the heaviest precip ends Wednesday night into Thursday morning, expect relatively quiet days Thursday and Friday, with lingering snow showers on the Sierra crest and possibly in the higher terrain of the southern Great Basin. Warm temperatures Monday and Tuesday will fall back below normal Wednesday through Friday. && .AVIATION...For Harry Reid...South to southwest winds with occasional gusts to around 25-30 kts will continue through the afternoon and early evening before diminishing to around 10-20 kts. There is some indication during the overnight and early Saturday morning period that winds could decrease even more than forecast and be under 10 kts. If this occurs, the likely timeframe would be between between 08z and 15z. Southwest winds are forecast to increase once again after 17z Saturday with speeds between 10-15 kts and gusts to around 25 kts. There may be a few showers around into this evening, but the majority will remain over the higher terrain. CIGS are expected to be around 6k feet with gradual improvement this evening and overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Significant precipitation will continue through the afternoon across Inyo County with the KBIH seeing low CIGS and occasional mod-heavy precipitation. Rain chances will diminish this evening across Inyo County, but lower CIGS are expected to remain overnight into Saturday along with isolated showers. Elsewhere, look for CIGs generally around 6k feet or lower with widespread mountain obscurations. Some improvement overnight, but still remaining at 8k feet or lower. South to southwest winds 10-20 kts with gusts to around 30-40 kts over most areas into this evening with winds diminishing somewhat this evening. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Adair LONG TERM...Morgan AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:01 PM PST | Areal Flood Warning | VEF | Inyo | 12 hr |
| Mar 10, 9:07 PM PST | Flash Flood Warning | VEF | Inyo | 3 hr |
| Mar 11, 2:01 AM PST | Wind Advisory | VEF | San Bernardino | 22 hr |
| Mar 11, 10:31 AM PST | Areal Flood Warning | VEF | Inyo | 8 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.